Hail, Crook
- When
- June 29, 10:50 PM MST
- Where
- Crook County, 6.44 mi SE of Devils Tower
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 44.520, -104.600
A thunderstorm became severe over central Crook County, producing large hail south of Hulett.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm became severe over central Crook County, producing large hail south of Hulett.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 29, 10:23 PM MST, 27 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1123 PM MDT Mon Jun 29 2020 .DISCUSSION...(This Evening Through Monday) Issued at 238 PM MDT Mon Jun 29 2020 Upper level analysis has a very amplified pattern across the CONUS with ridge over central portions and large trof over the west. Northern Plains lies just to the east of the western trof with closed low centered over southern Idaho. Upper flow becoming southerly across the area. Skies are mostly sunny at the moment. At the surface, frontal boundary remains stalled across the Black Hills area, with breezy southeast winds across the South Dakota plains, and west to northwest winds across northeast Wyoming. Hot and humid conditions are present across central SD with heat indices approaching 100. The best chances for showers and storms will come this evening into the overnight as a stronger disturbance over eastern CO moves north into the area. MLCAPE values to the west of the front over northeast WY and far western SD will generally be in the 500 to 1500 j/kg range late this afternoon and early this evening. Much higher values can be expected to the east of the front toward central SD, but stronger cap will be in place and better forcing should stay west of most of the area, so chances will taper off quite a bit toward south central SD. Shear looks sufficient for isolated strong to severe storms over northeast WY and far western SD. Large hail and strong wind gusts will be the main threat from any severe storms. Activity will diminish in intensity overnight, with the best chances for rainfall from far northeast WY to northwest SD. Cool front nudges eastward into central SD Tuesday as the upper trof and low start to move north-northeast through western MT. Highs will be in the 70s and 80s, coolest over western and northern areas, and warmest across south central SD. Best chances for rainfall again look to be across northwest SD. Chances for storms in the afternoon will be across the central and eastern Dakotas, extending into Tuesday night, especially for severe storms. However, some instability and favorable shear over western SD would allow isolated stronger storms to potentially develop later in the day. Upper low shifts north into western Canada on Wednesday, with drier air moving into the area. The day is starting to look dry for most areas, but steep lapse rates and some instability could produce isolated to widely scattered showers and a few storms in the afternoon over the Black Hills and areas to the north and west. Ridge builds back over the region late week and the holiday weekend. This will bring very warm and mainly dry conditions, especially Thursday and Friday. Highs will be back in the 80s and 90s through the period. Cannot rule out isolated storms trying to develop in the afternoon and evening, especially on Friday, but warm air aloft and lack of forcing will limit chances. Chances could increase some over the weekend as medium range models show the ridge axis shifting a bit further east across the Plains and potentially allowing stronger disturbances to pass over the northern high Plains on the west side of the ridge. && .AVIATION...(For the 06Z TAFS Through 06Z Tuesday Night) Issued At 1121 PM MDT Mon Jun 29 2020 SHRA/TS will move across the region from west to east through Tuesday evening. The strongest storms may contain erratic/gusty winds, hail, and IFR conditions. Areas of MVFR CIGS will overspread northeast WY into northwest/west-central SD overnight and then slowly improve Tuesday afternoon. && .FIRE WEATHER... Issued At 238 PM MDT Mon Jun 29 2020 A period of elevated fire weather conditions is likely late this afternoon over southern portions of northeast Wyoming into extreme southwest South Dakota. Relative humidities will drop to 15 to 20 percent, with winds of 10 to 15 mph over most of the area. Wind gusts up to 25 mph are likely over southern Campbell County in the afternoon. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...15 AVIATION...Helgeson FIRE WEATHER...15
Hazardous Weather Outlook National Weather Service Rapid City SD 840 AM MDT Mon Jun 29 2020 SDZ001-002-012-WYZ071-301300- Harding-Perkins-Butte-Northeastern Crook- 840 AM MDT Mon Jun 29 2020 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and northeast Wyoming. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms late this afternoon and evening. Large hail and damaging winds will be the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a marginal risk of severe thunderstorms Tuesday afternoon and evening. Large hail and damaging winds will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ049-301300- Tripp- 940 AM CDT Mon Jun 29 2020 This Hazardous Weather Outlook is for portions of south central South Dakota. .DAY ONE...Today and Tonight Heat indices will peak at 103 degrees today. Take it easy and drink plenty of fluids. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a slight risk of severe thunderstorms Tuesday afternoon and evening. Large hail and damaging winds will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ014-032-043-046-301300- Ziebach-Haakon-Jackson-Mellette- 840 AM MDT Mon Jun 29 2020 /940 AM CDT Mon Jun 29 2020/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight Thunderstorms are possible tonight. Some storms may contain hail and gusty winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a marginal risk of severe thunderstorms Tuesday afternoon and evening. Large hail and damaging winds will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024>030-041-042-044-047-072-074-WYZ054>058-301300- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Fall River-Oglala Lakota-Bennett-Todd- Sturgis/Piedmont Foot Hills-Hermosa Foot Hills-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills-Weston- 840 AM MDT Mon Jun 29 2020 /940 AM CDT Mon Jun 29 2020/ This Hazardous Weather Outlook is for portions of northwestern South Dakota...south central South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming... and the Black Hills of Wyoming. .DAY ONE...Today and Tonight There is a marginal risk of severe thunderstorms late this afternoon and evening. Large hail and damaging winds will be the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible Tuesday afternoon and evening. Some storms may contain hail and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ013-031-073-301300- Northern Meade Co Plains-Pennington Co Plains- Southern Meade Co Plains- 840 AM MDT Mon Jun 29 2020 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight There is a marginal risk of severe thunderstorms late this afternoon and evening. Large hail and damaging winds will be the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a marginal risk of severe thunderstorms Tuesday afternoon and evening. Large hail and damaging winds will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
919 PM MDT MON JUN 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL 2 ESE LODGEPOLE 45.79N 102.63W
06/29/2020 E0.70 INCH PERKINS SD TRAINED SPOTTER
&&
EVENT NUMBER UNR2002137
SJRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
923 PM MDT MON JUN 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM HAIL 1 SE DWTN SPEARFISH 44.49N 103.84W
06/29/2020 E1.00 INCH LAWRENCE SD PUBLIC
&&
EVENT NUMBER UNR2002138
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
927 PM MDT MON JUN 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL 2 W DWTN SPEARFISH 44.50N 103.90W
06/29/2020 M1.00 INCH LAWRENCE SD PUBLIC
&&
EVENT NUMBER UNR2002139
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
930 PM MDT MON JUN 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM TSTM WND GST 7 E NEW UNDERWOOD 44.11N 102.70W
06/29/2020 E60 MPH PENNINGTON SD TRAINED SPOTTER
&&
EVENT NUMBER UNR2002140
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
936 PM MDT MON JUN 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL TILFORD 44.30N 103.43W
06/29/2020 E0.88 INCH MEADE SD TRAINED SPOTTER
&&
EVENT NUMBER UNR2002141
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1058 PM MDT MON JUN 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0956 PM TSTM WND DMG 18 ENE ZEONA 45.27N 102.57W
06/29/2020 PERKINS SD LAW ENFORCEMENT
TREES DOWN ON BIXBY ROAD
&&
EVENT NUMBER UNR2002142
WFO UNRThe Rapid City radar (KUDX), 148 km away, was scanning. The volume nearest the first event began at 05:51 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902613.